A 13-year-old girl with subacute onset hemichorea of presumed ischemic origin was benefited by gabapentin therapy at the University of Massachusetts Memorial Health Care, Worcester, MA. She had presented with left sided jerky movements, worsening over 2 months, and preceded by a mitral valvuloplasty. Mitral valve prolapse was diagnosed at 4 years, and she developed left upper extremity weakness and numbness at age 5. She had also suffered from migraine headaches. Neurologic examination revealed choreiform, athetoid, and ballistic movements of the left side, and dysarthria. MRI showed a small, old ischemic infarct in the right posterior parietal and subcortical region. Following gabapentin, 300 mg 3 x daily gradually increased to 1600 mg 3 x daily (75 mg/kg/d), involuntary movements almost completely disappeared, and attention and school performance improved. When gabapentin was discontinued after 6 months and during a 2-month school break, movements recurred, especially with lack of sleep and when fatigued. 
COMMENT. Cardiac embolism resulting from infective endocarditis and mitral valve prolapse was the most likely cause of the subacute onset ischemic stroke in this child who presented some 8 years later with hemichorea. Gabapentin is effective in the treatment of some choreiform movement disorders caused by a static ischemic lesion. Like most antiepileptic drugs, it may rarely induce involuntary movements.
Gabapentin as possible cause of chorea. In direct contrast to the above report, choreoathetotic movements occurred as a possible adverse effect of gabapentin in a 37-year-old man with mental retardation and intractable epilepsy. Choreoathetosis and orofacial dyskinesia developed within 5 days of introducing gabapentin with AED polytherapy for seizures. Movements resolved within 2 days of discontinuing gabapentin . See Progress in Pediatric Neurology III, PNB Publ, 1997;pl57, for abstract and commentary.